MAUDE Adverse Event Report: BRAINLAB AG REGISTRATION SOFTWARE FLUORO 3D (VERSION 1.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG REGISTRATION SOFTWARE FLUORO 3D (VERSION 1.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22265-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Paresis (1998)
Date of Event 08/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since k-wires were placed in the patient's spine in a different position than desired with navigation involved, and the patient has a temporary right foot paresis after the surgery that is expected to go away in some weeks (non-permanent as per the surgeon), although according to the surgeon: the deviations of the placements were detected by the surgeon with post-placement lateral 2d fluoro images before finalizing the surgery, and the surgeon corrected (re-positioned) the placements during the same surgery to the correct, intended positions without navigation.Other than the above, and prolong of surgery / anesthesia of ca.25min for placement corrections at the same surgery, there is no other effect, nor any further remedial actions for the patient, nor prolong of hospitalization reported to brainlab.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of screw placements by approximately 7mm using the aid of navigation with automatic image registration (air) for the intraoperative 3d c-arm scan, is a de-calibrated and therefore no longer accurate non-brainlab 3d c-arm.Most likely a collision during transport inside the hospital led to the de-calibration of the non-brainlab c-arm (improper handling at the hospital).Despite apparently detected by the user as a "suboptimal registration accuracy" and accepted to continue, apparently the resulting extend of the deviation of the navigation display was not recognized by the user before the placement of the k-wires with the necessary navigation accuracy verification after the automatic patient/scan registration to the navigation and throughout the procedure.A further possible contributing factor, that could to a lesser extend have added to the deviation, is: usage of an improper combination of diameters of k-wires (1.6mm) and navigated drill guide (2.6mm).A k-wire with a diameter smaller than the diameter labelled on the brainlab navigated drill guide used, is not perfectly guided by the drill guide and can move leading to deviations after leaving the drill guide tube and protruding into the bone.This can result in deviations of k-wire placements from the trajectory directions displayed by the navigation for the drill guide.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Additionally, re-calibration of the affected c-arm was performed by the c-arm manufacturer representative, following that also correct calibration of this c-arm to the navigation was ensured by the brainlab representative, both done on 27 august 2019.
 
Event or Problem Description
An open surgery on the lumbar spine for a l4-l5 spinal stenosis, with intended placement of 4 k-wires and 4 pedicle screws bilateral in l4 and l5, was performed with the aid of the display by the spine & trauma navigation system 3.0.During the procedure the surgeon: positioned the patient in prone position on the or table.Attached the navigation reference array on vertebra l4.Acquired an intra-operative (pre-surgery) scan with a non-brainlab c-arm, with automatic image registration to match the display of the navigation to the current patient anatomy.Verified the accuracy of the patient registration in the registration software fluoro 3d 1.0 (subpart of the "spine & trauma navigation system 3.0"), and determined the accuracy to be suboptimal but acceptable.Accepted the registration to proceed for use with navigation, with the brainlab nav.Sw spine&trauma 3d 2.6.Used the navigated drill guide 2.6mm to open the cortical bone (pilot holes), and to place the 4 k-wires (1.6mm) bilateral in l4 and l5.The 4 pedicle screws were placed following the existing k-wires, with the non-brainlab screwdriver not navigated.Determined from post-placement lateral 2d fluoro images, that the placements deviated by ca.7mm.Corrected (re-positioned) the placements during the same surgery to the correct, intended positions without navigation.The delay of surgery/anesthesia due to this was ca.25min.The surgeon mentioned that the patient has a temporary right foot paresis after the surgery - a paresis in the right foot that is expected to go away in some weeks (non-permanent as per the surgeon).Other than the above, there is no other effect, nor any further remedial actions for the patient, nor prolong of hospitalization reported to brainlab.According to the surgeon: the deviations of the placements were detected by the surgeon with post-placement lateral 2d fluoro images before finalizing the surgery, and the surgeon corrected (re-positioned) the placements during the same surgery to the correct, intended positions without navigation.The prolong of surgery/anesthesia due to this was ca.25min.The patient has a temporary right foot paresis following after the surgery - a paresis in the right foot that is expected to go away in some weeks (non-permanent as per the surgeon).Other than the above, there is no other effect, nor any further remedial actions for the patient, nor prolong of hospitalization reported to brainlab.

Brand Name
REGISTRATION SOFTWARE FLUORO 3D (VERSION 1.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8955917
Report Number8043933-2019-00041
Device Sequence Number2099324
Product Code HAW
UDI-Device Identifier04056481140311
UDI-Public04056481140311
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22265-04
Device Catalogue Number22265-04
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/19/2019
Initial Report FDA Received Date09/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;